Hail, Muskogee
- When
- March 10, 3:23 PM CST
- Where
- Muskogee County, 0.47 mi SSE of Braggs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.663, -95.198
Thunderstorms developed across portions of eastern Oklahoma and northwestern Arkansas during the afternoon of the 10th along and near a warm front that stretched across the area. Moderately strong instability combined with very strong deep layer wind shear resulted in the development of several supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed across portions of eastern Oklahoma and northwestern Arkansas during the afternoon of the 10th along and near a warm front that stretched across the area. Moderately strong instability combined with very strong deep layer wind shear resulted in the development of several supercell thunderstorms. The strongest of these storms produced large hail up to gofball size across portions of east-central and northeastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 10, 11:09 AM CST, 4 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1109 AM CST Sat Mar 10 2018 ...UPDATE... .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Main aviation concern is thunderstorm potential late afternoon and evening, especially at KFSM. Isolated to scattered thunderstorm development should begin across parts of E OK, W Central AR 22-23Z, with increasing coverage through 03-06Z. By far, KFSM will be the most likely terminal to see on-station TSRA activity, given expected boundary location and available instability. Will transition the previous TEMPO for TSRA to a 4-hour prevailing group this evening, with a TEMPO during the same time frame to indicate some gusty TSRA wind potential. Will continue the TEMPO at KFYV and previous VCTS mentions at all other terminals except KBVO. Ongoing MVFR cigs at KMLC/KRVS/KTUL should improve by 20Z, although some redevelopment of low VFR/MVFR cigs should occur late evening into early tomorrow morning at KMLC/KFYV/KFSM. Gusty northerly winds will arrive early tomorrow morning. Diurnal low cloudiness will be likely at the NW AR terminals tomorrow afternoon (and beyond this TAF set), as wraparound moisture and cyclonic flow move quickly through the area. && .PREV DISCUSSION... /Issued 908 AM CST Sat Mar 10 2018/ ..UPDATE... DISCUSSION... Main forecast concern today continues to be the severe thunderstorm potential across portions of eastern Oklahoma and western Arkansas later this afternoon and evening. The latest mesoanalysis already shows 1000 J/kg of MUCAPE present across a good chunk of the area along and south of I-40, with at least some elevated instability extending northward to a surface boundary located near Highway 412. Some decrease in low cloudiness is likely to occur today, which should lead to a further increase in the overall instability due to surface heating and at least some additional increase in low level moisture through the day. The bulk of the convective development this afternoon will occur as a mid level disturbance, currently positioned west of the area over southwest Kansas and the Panhandles, interacts with the existing boundary. This continues to look more likely during the very late afternoon and evening hours, probably in the area between Highway 412 and I-40. Large hail remains the main severe weather threat, although some hint exists in recent storm scale model solutions that there could be some potential for bowing segments, which would present an enhanced wind threat as well. Updated forecast is already out. The main changes to the going forecast were to increase POPs from late afternoon through early evening across parts of east central Oklahoma and west central Arkansas, in the vicinity of where the boundary is currently expected to be when development occurs. A few tweaks to the high temperatures and sky cover trends were also made. PREV DISCUSSION... /Issued 539 AM CST Sat Mar 10 2018/ DISCUSSION... The discussion for the 12Z TAF forecast is included below. AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. MVFR cigs will affect SE OK/W AR sites this morning, trending toward VFR everywhere by midday. Storms to develop in the vicinity of TUL/RVS/MLC/FSM/FYV by 00Z and then track ESE into the evening. Inserted tempo MVFR/TSRA groups at FSM/FYV, where the highest prob of storms is, during the evening hours. Wind shift to occur with cold front late tonight, and conditions trend toward VFR everywhere by the end of the period. Lacy PREV DISCUSSION... /Issued 358 AM CST Sat Mar 10 2018/ DISCUSSION... Early morning surface analysis showed a front just to our north, near the Oklahoma/Kansas border. A 30 kt low level jet was oriented from north central Texas northeast across the Arklatex. Just a few showers and isolated lightning strikes have been noted in radar imagery thus far overnight. Main focus for this forecast will be precipitation/thunder chances this afternoon and evening across portions of east central Oklahoma into western Arkansas. Latest hi-res models suggest there will be a fairly concentrated zone of showers/thunderstorms this afternoon, which will likely form between 4-6 PM. By that time, the boundary will have sagged south, nearing the I-40 corridor. Instability will be sufficient to support strong updrafts, with CAPE values around 1000 j/kg by afternoon. There will be a low potential for severe storms, given the strong shear and steep lapse rates. Main threats will be large hail and damaging winds. Storms will persist for a few hours this evening, mainly across southeast portions of Oklahoma and western Arkansas with a diminishing threat after midnight. Sunday will be much cooler than this afternoon, as highs drop back into the 50s thanks to another reinforcing cold front. Temperatures will stay a few degrees below normal through at least Tuesday. By mid week, a building upper ridge will shift east across the southern Plains with above normal temps in the 70s by Friday into next weekend. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....22
Hazardous Weather Outlook National Weather Service Tulsa OK 1243 PM CST Sat Mar 10 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1243 PM CST Sat Mar 10 2018 ...SLIGHT RISK OF SEVERE STORMS SOME AREAS LATE AFTERNOON AND EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...East Central and Southeast Oklahoma and West Central Arkansas. ONSET...5 PM. HEAVY RAIN. RISK...Limited. AREA...East Central Oklahoma and West Central Arkansas. ONSET...5 PM. DISCUSSION... A Slight Risk of severe thunderstorms exists late this afternoon and evening across parts of east central and southeast Oklahoma, as well as west central Arkansas, with a Marginal Risk extending as far north as Highway 412 and west to Highway 75. Large hail to the size of golf balls will be the main threats, although isolated damaging wind gusts to 65 mph will also be possible with a few storms. The overall tornado risk is very low. A few thunderstorms are expected to develop as early as 4 to 5 PM near an existing boundary, with increasing coverage during the early to mid afternoon hours as a strong mid to upper level storm system approaches from the west. The severe weather threat should diminish through the late evening hours, with much of the thunderstorm activity east of the area by midnight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Very High Fire Weather Potential...High Wind Potential. MONDAY THROUGH WEDNESDAY...No Hazards. THURSDAY AND FRIDAY...Very High Fire Weather Potential...High Wind Potential. EXTENDED DISCUSSION... Gusty northwest winds and much drier air are expected to move into the region Sunday behind a strong cold front, with gusts up to 30 mph possible across eastern Oklahoma. The gusty winds and drier air will raise fire weather concerns. In the wake of cool high pressure that will be in place through the middle of next week, strong south winds and warmer temperatures will lead to elevated fire weather conditions to close out the upcoming work week. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
248 PM CST SAT MAR 10 2018
OKZ072-102115-
Sequoyah OK-
248 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH COUNTY
UNTIL 315 PM CST...
At 247 PM CST, a strong thunderstorm was located near Lake Tenkiller
State Park, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Sallisaw... Vian...
Gore... Marble City...
Lake Tenkiller State Park... Mc Key...
Box...
LAT...LON 3546 9485 3554 9513 3562 9513 3564 9497
3564 9481
TIME...MOT...LOC 2047Z 273DEG 25KT 3558 9507Special Weather Statement National Weather Service Tulsa OK 314 PM CST SAT MAR 10 2018 OKZ068-070-072-102145- Muskogee OK-Sequoyah OK-Cherokee OK- 314 PM CST SAT MAR 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...SOUTH CENTRAL CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 345 PM CST... At 314 PM CST, a strong thunderstorm was located over Braggs, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Braggs... Greenleaf State Park... Pumpkin Center... Lake Tenkiller State Park... Box... LAT...LON 3564 9534 3572 9534 3576 9495 3555 9496 TIME...MOT...LOC 2114Z 271DEG 26KT 3567 9522
The Tulsa radar (KINX), 66 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
3 hail. Local standard time, as filed.
Large hail up to golfball size covered the ground several inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742677, 742678, 742679.